Hail, Union
- When
- May 31, 3:25 PM PST to 3:35 PM PST
- Where
- Union County, 1.19 mi SE of Summerville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.490, -118.000
Ahead of a negative tilt trough strong to severe thunderstorms would develop across northeast Oregon. The main threats would be wind and large hail with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Ahead of a negative tilt trough strong to severe thunderstorms would develop across northeast Oregon. The main threats would be wind and large hail with these storms. The larges hail size reported was golf ball 1.75 (inches). Hail reports in inches are as followed: (1.75) just south of Summerville, (1.75) 6 southwest of Imbler, (1.00) 5 miles south of Lexington, (1.00) just south of La Grande, (1.00) just northwest of Imbler, (0.88) just south of La Grande. Wind reports in MPH are as followed: (68) at the Pendleton ASOS, (64) 3 miles west southwest of Kooskooskie, and wind damage of trees uprooted and snapped in the city of Pendleton. A funnel cloud was also spotted 3 miles north of La Grande.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 31, 2:55 PM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE PENDLETON OR 355 PM PDT SUN MAY 31 2015 UPDATED AVIATION DISCUSSION .SHORT TERM...TONIGHT THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN IN STORE THROUGH TUESDAY AS AN UPPER LEVEL TROUGH TRAVERSES THE AREA. MODERATE CONVECTIVE INSTABILITY AND SHEAR THIS EVENING AHEAD OF AN UPPER LEVEL DISTURBANCE SHOULD ALLOW SCATTERED THUNDERSTORMS WITH A FEW GIVING STRONG WINDS AND HAIL ESPECIALLY EASTERN MOUNTAINS WASHINGTON AND OREGON. COOLER WEATHER AND ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LIKELY ON MONDAY AS THE NEGATIVE TILT SHORTWAVE SWINGS THROUGH THE AREA. WITH THE UPPER TROUGH HANGING AROUND ON TUESDAY WILL KEEP MENTION OF SHOWERS IN THE FORECAST. A WESTERLY FLOW WILL KILL SHOWER ACTIVITY IN THE BASIN ON WEDNESDAY. BREEZY TO WINDY CONDITIONS WILL PREVAIL IN THE GORGE AND AREAS JUST EAST ON MONDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT...GUIDANCE IS IN FAIRLY GOOD AGREEMENT THAT A DISTURBANCE MOVING ACROSS THE PACIFIC WILL DIG AND BEGIN TO CARVE OUT A LONG WAVE TROUGH ALONG THE WEST COAST LATE WEDNESDAY NIGHT INTO THURSDAY.THEREFORE CONTINUED WITH SLIGHT TO LOW CHANCE POPS FOR SHOWERS AND ISOLATED THUNDERSTORMS DURING THIS PERIOD...MAINLY OVER THE MOUNTAINS. THIS TROUGH WILL THEN LIKELY CLOSE OFF INTO AN UPPER LEVEL LOW LATER ON THURSDAY...THE EXACT PLACEMENT OF THIS UPPER LOW REMAINS IN QUESTION BUT AT THIS TIME MOST GUIDANCE WANTS TO PUT IT OVER CENTRAL CALIFORNIA. THIS UPPER LOW THEN MOVES SOUTHWARD INTO SOUTHERN CALIFORNIA BY FRIDAY NIGHT AND SATURDAY...PUTTING OUR REGION UNDER A WEAK BUT BUILDING RIDGE. THIS WILL LIKELY LEAD TO MAINLY DRY WEATHER ON FRIDAY AND SATURDAY. 500MB HEIGHTS RISE TO NEAR 580DM OVER THE CWA BY SATURDAY AFTERNOON...THIS WILL ALSO MEAN RISING TEMPERATURES FOR THE AREA. BY SATURDAY AND SUNDAY LOOK FOR HIGH TEMPERATURES TO BE 10-15 DEGREES ABOVE AVERAGE...WHICH EQUATES TO UPPER 80S - LOWER 90S IN THE VALLEYS/BASINS WITH MID TO UPPER 70S IN THE MOUNTAINS. LOOKING OUT TO SUNDAY/SUNDAY NIGHT THERE IS A GOOD AMOUNT OF UNCERTAINTY IN THE GUIDANCE....THE LATEST GFS WOULD SUGGEST THAT THE UPPER LOW MOVES NORTH FROM CALIFORNIA TO A POSITION CLOSE ENOUGH FOR SHOWERS AND POSSIBLE THUNDERSTORMS TO DEVELOP OVER THE EASTERN HALF OF OUR CWA...WHILE THE LATEST ECMWF WEAKENS THE UPPER LOW MUCH FASTER...LEAVING MUCH OF OUR AREA DRY. FOR NOW WENT WITH A BLEND OF THE DIFFERING SOLUTIONS WHICH GAVE SLIGHT CHANCE TO LOW END CHANCE POPS FOR SHOWERS/ THUNDERSTORMS OVER THE EASTERN MOUNTAINS SUNDAY INTO SUNDAY NIGHT. 77 && .AVIATION...00Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. CUMULUS CLOUDS WITH BASES BETWEEN 6000 AND 9000 AGL HAVE DEVELOPED THIS AFTERNOON OVER THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE NOW DEVELOPING OVER NORTH-CENTRAL OREGON AND WILL CONTINUE THROUGH 01/03-05Z. THE SHOWERS AND THUNDERSTORMS WILL LIFT NORTHWARD THROUGH THE EVENING INTO PARTS OF SOUTHERN WASHINGTON. THE HIGHEST THREAT TO SEE A TSRA WILL LIKELY BE AT KPDT AND KALW...WITH A LOWER CHANCE BUT STILL POSSIBLE AT KPSC AND AN OUTSIDE CHANCE AT KDLS. WINDS WILL BE MOSTLY 15 KTS OR LESS THROUGH TONIGHT, BUT WINDS WILL BE GUSTY AND ERRATIC NEAR ANY THUNDERSTORMS OR STRONG SHOWERS. ANOTHER ROUND OF -RA/SHRA WILL BE POSSIBLE AT MOST TAF SITES BEGINNING BETWEEN 01/10-15Z...THIS BATCH OF -RA/SHRA WILL BE MOVING SOUTH TO NORTH THROUGH THE AREA AND WILL LOWER CIGS BACK DOWN INTO THE 4K - 9K FT AGL LEVEL. SOME THUNDERSTORMS WILL AGAIN BE POSSIBLE AFTER 18Z MONDAY...BUT DID NOT HAVE ENOUGH CONFIDENCE TO PUT IN THE TAFS JUST YET. WINDS WILL BE INCREASING DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ESPECIALLY AT KDLS AND KPDT...WHERE WEST-NORTH- WEST WIND GUSTS MAY REACH 20-25KTS. 77 && .PRELIMINARY POINT TEMPS/POPS... PDT 59 75 53 70 / 50 60 60 30 ALW 63 77 57 72 / 50 60 60 30 PSC 63 83 58 75 / 50 60 60 30 YKM 60 76 55 69 / 20 60 60 30 HRI 61 79 57 73 / 50 60 60 30 ELN 59 77 53 68 / 10 60 70 40 RDM 52 66 45 63 / 40 60 40 40 LGD 55 74 52 65 / 50 60 70 60 GCD 52 75 48 67 / 20 60 60 60 DLS 61 74 57 69 / 40 60 40 30 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 79/77/77
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 304 PM PDT SUN MAY 31 2015 ORZ509-511-312300- CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR- 304 PM PDT SUN MAY 31 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON COUNTY UNTIL 400 PM PDT... AT 303 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF CAMP SHERMAN...OR 21 MILES WEST OF MADRAS...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MADRAS AND SOUTHERN WARM SPRINGS RESERVATION. LAT...LON 4439 12152 4455 12172 4475 12142 4468 12111 TIME...MOT...LOC 2203Z 225DEG 21KT 4455 12155 MDV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
414 PM PDT SUN MAY 31 2015
ORZ049-502-312345-
NORTHERN BLUE MOUNTAINS OF OREGON OR-GRANDE RONDE VALLEY OR-
414 PM PDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 445 PM
PDT...
AT 413 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF LA GRANDE...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LA GRANDE...ISLAND CITY...IMBLER...SUMMERVILLE AND HILGARD.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4524 11798 4523 11802 4530 11808 4530 11825
4531 11827 4563 11805 4550 11786 4548 11791
4543 11792 4539 11785 4535 11781
TIME...MOT...LOC 2313Z 221DEG 19KT 4531 11811
BIEDASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 424 PM PDT SUN MAY 31 2015 ORZ503-505-508-010030- SOUTHERN BLUE MOUNTAINS OF OREGON OR- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR- JOHN DAY BASIN OR- 424 PM PDT SUN MAY 31 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORROW... NORTHWESTERN WHEELER AND SOUTHEASTERN GILLIAM COUNTIES UNTIL 530 PM PDT... AT 423 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER FOSSIL...MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FOSSIL...LONEROCK...MAYVILLE...HARDMAN AND KINZUA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4483 12027 4497 12044 4539 11992 4510 11955 TIME...MOT...LOC 2323Z 236DEG 29KT 4496 12023 MMURPHY
The Pendleton radar (KPDT), 70 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
7 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Davis Weather Station at office measure 65 MPH wind gust.
The Pendleton ASOS measured 68 MPH wind gust.
Public reported trees snapped or uprooted due to high winds from a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2015Every state in 2015This day in weather historyWarnings in Oregon, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569101, 569102, 569104, 569105, 569107, 569109, 569110, 569111, 569112, 569113, 569114, 569119.